Trending Tags

Vitamin D side effects: Five symptoms of taking too much vitamin D supplements

This Morning: Dr Chris discusses vitamin D and Covid

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Vitamin D is crucial to the overall health and wellbeing of the body. It helps to keep your bones and teeth strong, while also maintaining healthy muscles. But it’s also crucial that you avoid taking too many supplements.

Vitamin D is needed to regulate the amount of calcium and phosphate in the body.

Children that aren’t getting enough vitamin D in their diet run the risk of developing bone deformities, like rickets.

Similarly, osteomalacia could be a result of a vitamin D deficiency in adults.

However, during the autumn and winter, we don’t make enough vitamin D from sunlight.

If you decide to take vitamin D supplements this winter, it’s crucial that you avoid taking too high of a dose.

Taking too many supplements over a short space of time can lead to hypercalcaemia, warned the NHS.

Hypercalcaemia essentially describes the body having too much calcium, which actually weakens the bones, and may even damage the kidneys.

You should avoid taking more than 100mcg of vitamin D in a single day, it urged.

DON’T MISS
Vitamin D toxicity may increase your risk of atrial fibrillation [STUDY]
High blood pressure: 4 supplements that could reduce your risk [ANALYSIS]
Fatty liver disease: The vitamin which may help ‘mitigate’ condition [LATEST]

“Taking too many vitamin D supplements over a long period of time can cause too much calcium to build up in the body,” said the NHS.

“This can weaken the bones and damage the kidneys and the heart.

“Do not take more than 100 micrograms [4,000 IU] of vitamin D a day as it could be harmful.

“This applies to adults, including pregnant and breastfeeding women and the elderly, and children aged 11 to 17 years.”

If you develop hypercalcaemia, you might start feeling unusually nauseous and develop a poor appetite.

Some patients start vomiting, while others might start to lose weight.

Stomach pain and diarrhoea could also be caused by taking too much vitamin D.

In the most extreme cases, it might even lead to kidney failure.

For most people, 10mcg of vitamin D should be enough, it added.

Young children (under the age of 10) should steer clear of taking more than 50mcg of vitamin D supplements in a single day.

Some people may have medical conditions which means they struggle to obtain vitamin D.

In this case, it’s crucial that you speak to a doctor, and follow their advice.

Source: Read Full Article

Previous post Covid: WHO officials declare Omicron cases are ‘mild’ and vaccine efficacy is not reduced
Next post Diabetes type 2: The ‘fresh’ red drink that lowers blood sugar within minutes of intake